In patients with occlusive atherosclerotic diseases, long term therapy with low-dose aspirin greatly reduces the risk of adverse cardiovascular (CV) events. Current guidelines advocate the use of low-dose aspirin for prevention in individuals at high risk of CV events. However, long-term therapy with low-dose aspirin is associated with serious adverse gastrointestinal (GI) events, particularly upper gastrointestinal bleeding. To prevent upper GI injury, co-administration of proton pump inhibitors (PPIs) has been recommended for patients receiving long-term low-dose aspirin who are at risk. PPIs suppress secretion of gastric acid, thereby preventing its contribution to aspirin-induced GI injury. Pathogenically, the suppression of acid secretion is unlikely to completely prevent GI events in patients receiving aspirin as aspirin-induced ulcers can develop in an achlorhydric environment due to the accumulation of aspirin in gastric and duodenal epithelial cells, which is followed by cell destruction. Clinically, current evidence on the beneficial effect of PPIs on aspirin-induced risk of GI bleeding seems not sufficiently strong, therefore, the prophylactic role of PPIs should be examined more carefully, especially for patients with different risk factors for ulcer complications.
Apart from the putative role in prevention of GI injury, PPIs may have other effects. On the one hand, benefit may result from an increased adherence to low-dose aspirin owing to a reduction in the adverse GI side-effects of aspirin, thereby improving CV risk reduction. On the other hand, harm may arise from a reduction in the bioavailability of aspirin, resulting in a diminished reduction of CV risk. So far, the net effect of co-administration of PPIs on CV risk in patients receiving low-dose aspirin has not been investigated. In addtition, long-term use of PPIs may increase the risks of hip and vertebral fractures, of community-acquired pneumonia, and of enteric infection. Other potential side-effects of PPIs that need to be examined more closely include vitamin B12 and iron deficiency, fundic gland polyps, and gastric cancer.
To date, it is unclear whether the benefits of co-administration of PPIs in chronic users of low-dose aspirin outweigh the harms. Given the widespread and the increased use of PPIs, the benefits and harms of co-administration of PPIs should be viewed as a trade-off between clinical, health economic and regulatory consequences. The assessment of this trade-off is crucial and, as part of this, the development of a pharmacoeconomic model is useful to integrate all available evidence into one consistent framework. Such a model can generate comprehensive information on quality of life, costs and health outcomes associated with concomitant use of aspirin and PPIs.